Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 6, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 27, 2004, 1:00 PM CST for Ness County, Rush County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2004, 1:00 PM CST (19:00 UTC)
- Expired
- Mar 27, 2004, 2:00 PM CST
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Ness County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 98 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 11:35 AM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1373 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 249 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
560 WUUS53 KDDC 271900 SVRDDC KSC135-165-272000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1259 PM CST SAT MAR 27 2004 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSH COUNTY IN CENTRAL KANSAS THIS INCLUDES THE CITIES OF...RUSH CENTER...NEKOMA...MCCRACKEN... LIEBENTHAL...LA CROSSE...HARGRAVE...ALEXANDER EASTERN NESS COUNTY IN WEST CENTRAL KANSAS * UNTIL 200 PM CST * AT 1256 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF MCCRACKEN TO 8 MILES SOUTHWEST OF ALEXANDER MOVING NORTHEAST AT 25 MPH. * SEVERE THUNDERSTORMS WILL AFFECT... MCCRACKEN BY 105 PM CST ALEXANDER BY 115 PM CST NEKOMA BY 125 PM CST RUSH CENTER AND HARGRAVE BY 135 PM CST LA CROSSE BY 140 PM CST LIEBENTHAL BY 155 PM CST IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3868 9965 3827 9973 3847 9923 3868 9921 $$ 01
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:11 AM CST, 9 hours 49 minutes earlier.
Area forecast discussion, Mar 27, 3:11 AM CST, 9 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 311 AM CST SAT MAR 27 2004 .DISCUSSION... DAYS 1-2... POTENT SOUTHERN STREAM WAVE HAS NOW MOVED INTO WESTERN NM AND HAS MADE THE TURN TOWARD THE NE LIKE IT WAS SUPPOSED TO. LOOKING NW, THE PACIFIC COLD FRONT THAT WILL EVENTUALLY SET UP THE SEVERE WX LATER TODAY ACROSS OUR AREA IS LOCATED OVER SE WY, WESTERN NEB, AND HAS FORCED A LINE OF STORMS ACROSS THE DAKOTAS (COULD SOMEBODY PLEASE TELL ME WHAT MONTH THIS IS AGAIN). SURFACE DRYLINE EXTENDS ACROSS EASTERN CO AND NM AND MAY BE THE INITIATOR FOR TODAYS ACTIVITY AS THE SOUTHERN WAVE INTERACTS WITH IT. FAIRLY POTENT WAA CLUSTER OF STORMS OVER CENTRAL KS WILL CONTINUE TO LIFT NE OUT OF THE AREA THIS MORNING. LOOKS LIKE WE MIGHT SEE ANOTHER ROUND OF WAA ACTIVITY AS THE SOUTHERN IMPULSE APPROACHES EARLY THIS MORNING. SO WILL BLANKET 20 POP TO COVER. 00Z MODELS SLOWED DOWN THE FRONT SLIGHTLY THRU OUR AREA SO HAVE ADJUSTED POPS ACCORDINGLY. STILL THINK THAT SQ LINE WILL BE THE MAIN THREAT AS EARLY AS MID MORNING ACROSS OUR WESTERN SECTIONS AS DEEP LAYER SHEAR VECTORS ARE FORECAST TO BE PARALLEL TO THE DRYLINE WHICH WILL EVENTUALLY BE OVERTAKEN BY THE PACIFIC FRONT TO THE NW LATER TODAY. WITH 40-50KTS OF DEEP LAYER SHEAR, EMBEDDED SUPERCELLS ARE NOT OUT OF THE QUESTION. THE BETTER CHANCE FOR ISOLATED SUPERCELLS WILL BE SOUTH INTO OKLAHOMA AND POSSIBLY SC KS, POSSIBLY WHERE THE DRYLINE AND COLD FRONT INTERSECT. DEEP LAYER SHEAR VECTORS WILL BE MORE ORTHOGONAL TO THE DRYLINE DOWN THERE. DMG WINDS AND HAIL WILL BE PRIMARY CONCERNS TODAY. WILL CLEAR PRECIP OUT OF SW KS BY 9PM AS THE FRONT WILL HAVE MOVED OFF TO THE SOUTHEAST BY THEN. OTHER THAN A FEW TWEAKS TO THE TEMPS, NO OTHER BIG CHANGES WERE MADE TO THE GOING FORECAST. DAYS 3-7... NOT A LOT OF TIME TO LOOK AT THE EXTENDED FORECAST THIS MORNING WITH THE ONGOING CONVECTION. MEDIUM RANGE MODELS APPEAR TO BE IN FAIRLY GOOD AGREEMENT THAT THE CENTRAL HIGH PLAINS WILL BE BETWEEN UPPER SYSTEMS BY MIDWEEK. DURING THE EARLY PART OF THE WEEK THE REGION WILL BE UNDER NORTHWEST FLOW ALOFT ON THE BACKSIDE OF THE UPPER LOW THAT DEEPENS OVER THE GREAT LAKES/MIDWEST REGION. FORECAST 850 MB TEMP FIELDS SHOW A DECENT GRADIENT OVER THE CENTRAL CONUS. TEMPERATURES OVER THE EASTERN PORTION OF THE CWA MAY BE A LITTLE SLOWER TO REBOUND. HAVE ADJUSTED MAX TEMPS ON MONDAY DOWN A CATEGORY AS A RESULT. && .PRELIMINARY POINT TEMPS/POPS... DDC 74 42 63 34 / 60 00 00 00 GCK 71 38 62 32 / 50 00 00 00 EHA 71 40 62 33 / 40 00 00 00 LBL 74 41 63 35 / 50 00 00 00 HYS 70 39 62 34 / 60 00 00 00 P28 75 47 66 38 / 60 60 00 00 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/GERARD
Hazardous weather outlook, Mar 27, 11:28 AM CST, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1128 AM CST SAT MAR 27 2004 KSZ030-031-045-046-064>066-078>081-087>090-281200- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-HODGEMAN-KIOWA-MEADE-NESS- PAWNEE-PRATT-RUSH-STAFFORD-TREGO- 1128 AM CST SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...SOME SEVERE...CAN BE EXPECTED TO CONTINUE TO DEVELOP ALONG A DRYLINE FROM NEAR ARNOLD TO ENGLEWOOD. THESE THUNDERSTORMS WILL SPREAD EAST DURING THE AFTERNOON HOURS...REACHING STAFFORD... PRATT AND MEDICINE LODGE AROUND 5 PM. THE PRIMARY THREAT WITH THESE THUNDERSTORMS WILL BE LARGE HAIL AND STRONG WINDS...ALTHOUGH THE WIND SHEAR IS GREAT ENOUGH THAT A TORNADO IS POSSIBLE. A VIGOROUS UPPER LEVEL TROUGH OVER SOUTHWESTERN KANSAS WILL MOVE NORTHEAST THIS AFTERNOON AND WILL EXTEND FROM NORTHEAST COLORADO TO NORTH CENTRAL OKLAHOMA BY 6 PM. A DRYLINE WHICH WAS NEAR A LINE FROM UTICA TO MEADE LATE THIS MORNING WILL PROGRESS EASTWARD TO NEAR A LINE FROM STAFFORD TO MEDICINE LODGE BY 5 PM...AND THE THREAT OF SEVERE WEATHER WILL DIMINISH WITH PASSAGE OF THE DRYLINE. A STRONG PACIFIC COLD FRONT WILL SURGE ACROSS ALL OF SOUTHWESTERN KANSAS BY 7 PM. NORTHWEST WINDS WILL GUST TO NEAR 40 MPH BEHIND THE COLD FRONT DURING THE AFTERNOON HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED FROM 1 PM THROUGH 6 PM AS THE DRYLINE SURGES EASTWARD. KSZ043-044-061>063-074>077-084>086-281200- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-SEWARD- STANTON-STEVENS- 1128 AM CST (1028 AM MST) SAT MAR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE RAPIDLY ACROSS SOUTHWESTERN KANSAS THIS AFTERNOON. NORTHWEST WINDS WILL GUST TO NEAR 40 MPH IMMEDIATELY BEHIND THE COLD FRONT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. 01
In the hours before
Local storm report, Mar 27, 11:59 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1159 AM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1154 AM HAIL WAKEENEY 39.02N 99.88W
03/27/2004 1.00 INCH TREGO KS TRAINED SPOTTER
&&
JOHNSONLocal storm report, Mar 27, 12:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1256 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL 3 E WRIGHT 37.78N 99.84W
03/27/2004 0.88 INCH FORD KS TRAINED SPOTTER
1237 PM HAIL SPEARVILLE 37.85N 99.75W
03/27/2004 0.88 INCH FORD KS LAW ENFORCEMENT
1249 PM HAIL ELLIS 38.94N 99.56W
03/27/2004 0.75 INCH ELLIS KS LAW ENFORCEMENT
&&
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 11:24 AM CST | Severe Thunderstorm Warning | DDC | Trego | 51 min |
| Mar 27, 12:13 PM CST | Severe Thunderstorm Warning | DDC | Trego | 47 min |
| Mar 27, 12:21 PM CST | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 39 min |
| Mar 27, 12:32 PM CST | Severe Thunderstorm Warning | DDC | Ellis | 58 min |
| Mar 27, 12:49 PM CST | Severe Thunderstorm Warning | DDC | Edwards, Pawnee | 56 min |
| Mar 27, 1:07 PM CST | Tornado Warning | DDC | Edwards, Pawnee | 38 min |
| Mar 27, 1:42 PM CST | Tornado Warning | DDC | Pawnee | 33 min |
| Mar 27, 1:53 PM CST | Severe Thunderstorm Warning | DDC | Ellis | 67 min |
| Mar 27, 1:57 PM CST | Severe Thunderstorm Warning | DDC | Kiowa | 48 min |
| Mar 27, 2:09 PM CST | Tornado Warning | DDC | Pawnee, Rush | 36 min |
| Mar 27, 2:20 PM CST | Tornado Warning | DDC | Pawnee | 25 min |
| Mar 27, 2:22 PM CST | Tornado Warning | DDC | Kiowa, Pratt | 58 min |
| Mar 27, 2:57 PM CST | Severe Thunderstorm Warning | DDC | Stafford | 63 min |
| Mar 27, 4:16 PM CST | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 59 min |
| Mar 27, 4:33 PM CST | Severe Thunderstorm Warning | DDC | Barber | 57 min |
| Mar 27, 5:10 PM CST | Severe Thunderstorm Warning | DDC | Pratt | 35 min |
| Mar 27, 5:29 PM CST | Severe Thunderstorm Warning | DDC | Barber | 76 min |
| Mar 27, 5:45 PM CST | Tornado Warning | DDC | Barber | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.